I am sure many of you know by now that I am not an actress but..(/ω＼) when people ask me, ‘What do you do for your skin care?’ I answer as if I am one by saying ‘I do nothing special for my skincare’ ….lol
When you stop using Topical Steroids Creams completely, and your Topical Steroid Withdrawal and No Moisturizing Treatment (NMT) begins, you must have a strong determination to continue. You must have the strong will that you will live your life without being dependent on medicine.
When patients are released from the Hannan Chuo Hospital, all the patients have a meeting with the doctors there, and the women are told ‘Try to withhold wearing makeup as long as you can (Or forever)’.
For those who are going through TSW, it is important to commit to NMT, take care of our extra sensitivity to environmental factors, and avoid flare ups as much as possible.
So for the ladies…if possible, please do not wear any make up. It’s time to fall in love with the face that you were born with, and show it to the world!
Of course if you have a huge event coming up, such as your wedding, and etc., you may want to try some products, and I believe that is fine. For those events, you can wear as little as possible, and when finished, make sure to take off the make up immediately and completely.
Dr. Kenji Sato is the Japan’s leader in Non-steroidal treatment at Hannan Chuo Hospital, and he has a book out called the ‘New Edition: What I have learned about adult Atopic Dermatitis from patients’. In this book he has a passage describing about testing cosmetics after moisture and steroid withdrawal:
‘For 2-3 days, observe if your skin becomes red or not. If nothing happens, you can try putting on make up again a few months later. Continue doing this, and see how your skin changes or not. If your skin seems to be okay, you may be able to wear more makeup regularly, but do this slowly. Make sure that you do not wear make up consecutively, especially in the beginning.’
I am sure many of you can relate to this passage above. The key is to try a little at a time, and space out the time to really see how your skin is doing.
However, if not putting on make up is a real burden to you, please feel free to wear make up. Stressing out about not being able to wear make up is not good for you either. How you are feeling can affect your skins condition.
If your skin cannot tolerate the new make up or products, please give up and stay make up free for a while. It is important to take responsibility – if you want to challenge yourself, feel free to do so, but there may be consequences.
Some people have adverse reactions to Vaseline and Vaseline products. It can make the skin irritated and red. If this happens to you, please don’t feel sad that your face or skin is red, rather feel happy, now that you know that Vaseline does not work for you! From then on, you can just stop using it. You may have irritated skin for a few weeks, but if you do not apply anything on your skin, it will eventually calm down and heal.
And when your skin is back to its normal condition, you may experiment with another product. Everyone’s skin is different so trying products is like an Experimenting Project. You will only know what product works for you, how to apply the product, etc. only if you experiment with yourself!
For myself, I do not wear any base make up. Sun screen is a huge NO for my skin, so I wear a Big Hat, or a UV Sun Visor when I drive, to protect my skin from sun spots and wrinkles ,as if I’m an actress with stunning beauty…lol. I apply no moisturizer at all, and await for my skin to be able to moisturize itself. It’s okay if it will take a couple of years, but some day my skin will be able to moisturize itself. TSW is a horrible condition, but I am grateful that it is a condition that has great hope of healing.
When I stopped using the topical steroids, my face had many wrinkles and I looked like I was almost 70 years old. However with time my wrinkles have softened, and this itself is proof that my skin is healing. So even if you start looking really old and not like yourself, have hope…and ‘wait’. Time is the best medicine.
It has been 5 years since I stopped applying Topical Steroids (**as of Jan 27, 2018), but for the first time in my life, my palms have become soft on its own. I believe that at this rate, my face will some day be like that too! Ahem…..I won’t give up forever beauty…..maybe I’m the real actress…..lol
After many trial and errors, I put make up on my eyebrows, eyes, and lips. I believe I have been able to cheat people in the cosmetics….LOL!
For all of my cosmetics I check the ingredients list thoroughly. For those who have stopped applying Topical Steroid creams, please make sure to avoid :LICORICE ROOT (Glycyrrhizin, Licorice, Amakusa, Amaki, Kanzo).
Licorice root is in many foods, bathing products, and etc. Apparently when using these products our brains thinks that we are using steroids again!
When I recently mentioned about the licorice root on my blog, it seemed to have surprised many people all over the world. I received comments as
‘No wonder when I stopped taking licorice root supplements, I would experience a flare!’
‘I used to use licorice before each flare..!’
‘I noticed improvement when I would drink licorice root tea, but would notice my skin would worsen when I stop..’
‘The herbs that my TCM doctor gave me contained licorice root, and whenever I would stop drinking his herbs I would flare’
‘The cream that was prescribed to me had glycyrrhizin in it! Even though I stopped applying Steroids!’
I was surprised by the many voices that you all shared with me, and realized the potent effects of licorice root to us Topical steroid withdrawl warriors.
When I put on make up, I only do my eyebrows, eye make up, and put on some lipstick. Although I do not use any foundation or base make up, by using vibrant colors, I noticed that it wakes my face up, and helps me look presentable.
When taking off the make up, I do not use a cleanser, and only use lukewarm water to rinse. Sometimes I lather up solid soap and put it only on my point make (eyes, brows, and lips), gently wash off, and dry by pressing a soft towel onto my skin, and that is all.
Sometimes I notice residual make up, but since I want to avoid rubbing my skin, I let it be. I have not experienced any adverse reactions from this, and believe that it is because I have tested many products, and have found something that works for me.
As for eyelash extensions, even though the extensions do not touch your skin, I have heard of people experience irritation from the glue, so I have not tried it myself. (Please let me know if you know a good brand!)
So..our natural beauty comes in to play! Having a light heart, and shining our light is the best beauty secret ever!
I will continue to answer ‘I don’t do anything for my skincare!’ with my hair streaming out in the breeze like an actress. You might mistake me as if I were a famous actress….LOL!
All of you reading this blog will heal in time, too.
You made the smart choice to stop steroids.
It takes patience, but in time you will become more and more beautiful!
Have a wonderful day today!
Translated by Hikari M.
Edited by Tokuko Abfab
***I advertised for people who can translate my posts of this blog in Japanese to foreign languages the other day. This is the first issue translated by one of my blog readers, Hikari M., and edited by me. I really appreciate it!!!!!
Readers are all over the world and they have been making efforts to read Japanese topics even using dictionaries and translators to get the info of NMT or to encourage themselves so I really wanted to help such people with TSW. Hope this action will be helpful for you.
I’m still put out a call for translating other topics too. Already got some from foreign countries and getting notification that they are working on it not only in English but other languages too. To help people with TSW, if you are interested in doing it, please try and send your masterpiece to me from comment column saying ‘コメント’ at the bottom.
Looking forward to receiving a lot of them!!! Thank you in advance for your cooperation!
P.S. Thank you SO much, Hikari san! Your love is spreading to the world!
#Tokuko’s Room to Feel Upliftted #tokuko’sroomtofeeluplifted